Arizona, 2022

Flash Flooding and Damaging Winds in Arizona, August 3 to 4, 2022

August 3 to 4, 2022 · NWS TWC · 4 events in 2 counties and zones

Scattered thunderstorms moved north across Cochise, Graham and Greenlee counties during the evening and overnight. Wind downed power poles and caused roof damage to homes in Tombstone.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$25,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms moved north across Cochise, Graham and Greenlee counties during the evening and overnight. Wind downed power poles and caused roof damage to homes in Tombstone. Flash flooding closed roads between Tombstone and Bisbee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 3, 2:12 PM MST, 6 hours 33 minutes earlier.

Area forecast discussion, Aug 3, 2:12 PM MST, 6 hours 33 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
212 PM MST Wed Aug 3 2022

.SYNOPSIS...As we move through the heart of the monsoon season,
expect daily thunderstorm chances with the potential for a few strong
storms at times. Later in the week the pattern shifts toward even
better thunderstorm coverage

&&

.DISCUSSION...

Rest of today...Satellite shows a clear skies over
eastern part of the forecast area with some cumulus cloud build
ups over higher terrain. The increase amount of sunshine will
continue to help build those clouds up into mainly isolated
thunderstorms. The better instability and lift for thunderstorms
can start to occur in the evening from an inverted shortwave
trough. This wave has started to manifest over Mexico when
looking at the water vapor satellite. The deterministic models has
a better grasp on the feature than the previous model runs with a
projected time of starting in the late evening for our forecast
area. This feature can lead into a nocturnal MCS from Mexico as it
moves northwesterly and bringing scatter thunderstorms and
showers through the early morning. Plus, 20Z SPC mesoanalysis
shows bulk shear increasing in coverage and speed, which can
support more organization in the storms and a increase potential
for severe thunderstorm warnings to be issue throughout the
night. In terms of storm evolution, the CAMS all have different
ideas of the evolution of the storms. Some reduce the coverage
size and others showing different durations and timing of the
impacts. Overall, once storms get going, the storm motion will be
generally west-northwesterly and Tucson can receive a little
midnight wake up from a storm.

Tomorrow and the weekend...The upper level flow will continue a
east to southeasterly flow to bring daily chances of thunderstorms.
There can be several minor shortwave troughs around the high
pressure center that can enhance some stronger thunderstorms. PWAT
values will generally remain above 1.40 inches for Tucson and
westward which makes sense for our forecast area to be under a
slight risk from the WPC's Excessive Rainfall Outlook starting
tomorrow through at least Sunday. Not to mention, many parts of
the region is very saturated from the previous week's of rain. It
wouldn't take much to get ponding and flooding from a good storm.
It is the heart of the monsoon.

&&

.AVIATION...Valid through 05/00Z.
Remnant SHRA/TSRA from this morning now exiting the area, allowing
for clearing skies aside from FEW-SCT clouds at 8k-12k ft AGL near
mountain ranges. SHRA/TSRA start to redevelop after 04/21Z,
expanding in coverage this evening and continuing overnight. CIGS
may briefly lower to 4k-6k ft AGL with the TSRA, along with mountain
obscurations and wind gusts to 40+ kts. Light SFC winds otherwise
favor a WLY/NWLY direction during the afternoon hours and variable
in direction at other times. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...The active monsoonal period is expected to continue
through much of the forecast, with daily rounds of scattered showers
and thunderstorms. The typical threats of strong gusty winds and
heavy rainfall remain, as well as the potential for precipitation
outside the normal afternoon/evening cycles. Wind trends are
otherwise light following a diurnal pattern.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Strongman
Aviation...Howlett
Fire Weather....Howlett

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 3, 5:55 PM MST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Tucson AZ
555 PM MST Wed Aug 3 2022

AZZ509-510-040145-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
555 PM MST Wed Aug 3 2022

...A strong thunderstorm will impact portions of northern Greenlee
County through 645 PM MST...

At 554 PM MST, Doppler radar was tracking a strong thunderstorm 17
miles south of Blue, or 22 miles northwest of Mule Creek, moving
southwest at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rose Peak.

This includes Route 191 between mile markers 176 and 211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3316 10921 3308 10946 3342 10949 3354 10921
      3333 10905 3330 10904
TIME...MOT...LOC 0054Z 056DEG 15KT 3338 10921

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CSC
Special weather statement, Aug 3, 7:03 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Tucson AZ
703 PM MST Wed Aug 3 2022

AZZ508-512-040245-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
703 PM MST Wed Aug 3 2022

...A strong thunderstorm will impact portions of southeastern Cochise
County through 745 PM MST...

At 703 PM MST, Doppler radar was tracking a strong thunderstorm 20
miles northeast of Bisbee-Douglas Airport, or 22 miles southwest of
Rodeo, moving north at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rucker Canyon.

This includes Route 80 between mile markers 394 and 400.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3156 10920 3157 10945 3190 10948 3191 10913
TIME...MOT...LOC 0203Z 184DEG 15KT 3164 10931

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JRM

The radar

The Tucson radar (KEMX), 79 km away, was scanning. The volume nearest the first event began at 03:44 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Cochise

When
August 3, 8:45 PM MST to 10:00 PM MST
Where
Cochise County, 3.67 mi NW of Bisbee to 4.04 mi NW of Bisbee
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.466, -109.966

Heavy rain of 1.5 in less than 1 hour caused flash flooding and the closure of Route 80 northwest of Bisbee.

Thunderstorm Wind, Cochise

When
August 3, 8:57 PM MST to 9:00 PM MST
Where
Cochise County, 4.9 mi ENE of Tombstone to 0.13 mi N of Tombstone
Measured
56 kt (64 mph) estimated gust
Crop damage
$25,000
Reported by
County Official
Coordinates
31.740, -109.990

Thunderstorm winds downed several power poles on Gleeson Rd east of Tombstone causing a loss of power for 1100 customers. One home in Tombstone also sustained roof damage.

Flash Flood, Cochise

When
August 3, 9:30 PM MST to 11:45 PM MST
Where
Cochise County, 8.22 mi SSW of Gleeson to 5.77 mi NE of Charleston
Cause
Heavy Rain
Property damage
$5,000
Reported by
County Official
Coordinates
31.622, -109.910

Heavy rain of 1.5 in less than 1 hour caused flash flooding and the closure of Davis Rd. east of Route 80 north of Bisbee. Flash flooding also occurred in Tombstone with the road washed out at the intersection of Ave. De La Loma & S. Laguna Ave.

Thunderstorm Wind, Graham

When
August 4, 12:54 AM MST
Where
Graham County, 1.16 mi W of Hollywood
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
32.830, -109.700

A wind gust of 58 mph was recorded at KSAD Safford Airport.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051717, 1052454, 1052456, 1052455.